Flood, Washington Palouse
- When
- February 1, 12:00 AM PST to 3:00 PM PST
- Where
- Washington Palouse forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Periods of heavy rain and snowmelt led to flooding across much of Whitman county. The Palouse River at Potlatch reported higher levels and minor flooding was found around Palouse Park in the city of Palouse.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Periods of heavy rain and snowmelt led to flooding across much of Whitman county. The Palouse River at Potlatch reported higher levels and minor flooding was found around Palouse Park in the city of Palouse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 8:30 PM PST, 3 hours 30 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 830 PM PST FRI JAN 31 2003 .SYNOPSIS...THE VERY MOIST AND WARM STORM SYSTEM WHICH MOVED ACROSS THE STATE TODAY CONTINUE TO AFFECT THE SOUTHEASTERN PORTION OF THE CWA. THIS SYSTEM CONTINUES TO BRING LOCALLY HEAVY RAINS TO THIS AREA. THIS MOIST AIRMASS WILL MOVE OUT OF THE REGION LATER TONIGHT AS COLDER AND DRIER AIR MOVES IN FROM THE NORTHWEST. WE WILL REMAIN UNDER WEAK NORTHWEST FLOW THROUGH MONDAY...WITH A COUPLE OF WEAK WEATHER SYSTEMS MOVING INTO THE AREA. .DISCUSSION... .RAINY WEATHER WILL CONTINUE INTO THE NIGHTTIME HOURS OVER THE SOUTHEAST PORTION OF THE CWA. HEAVY RAINS WILL CONTINUE FROM THE A LINE SOUTH OF THE TRI CITIES TO SPOKANE. THE PALOUSE AREA IS RECEIVING CONSIDERABLE RAIN AT THIS TIME. THIS BAND OF MOISTURE IS EXPECTED TO SAG SE OVERNIGHT AS AN UPPER LEVEL SHORTWAVE TROF CURRENTLY JUST OFF THE OLYMPIC PENINSULA MOVES TOWARD THE AREA. WE ARE ALREADY BEGINNING TO SEE THIS DRIER AIR MOVE INTO NW WA PER THE LATEST RADAR PIX FROM SEATTLE. PRECIPITATION HAS GENERALLY ENDED OVER THE NW ZONES INCLUDING OMAK AND WENATCHEE ALTHOUGH A FEW STRAY LIGHT SHOWERS COULD STILL MOVE IN LATER. SOME LOCAL FLOOD HAS BEEN OCCURRING MAINLY OVER THE PALOUSE. THE UPPER LEVEL TROUGH PUSHES THROUGH THE AREA BRINGING AN END TO THE WIDESPREAD PRECIPITATION OVER SOUTHEAST WASHINGTON. WILL UPDATE SOME ZONES TO CHANGE THE WORDING ON THE PRECIPITATION. WILL ALSO ISSUE FLOOD WARNING FOR THE PALOUSE RIVER. ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 039/045/027/041/025/037 422012 COE 038/045/030/040/026/036 422012 PUW 039/047/029/041/028/039 932112 LWS 042/049/033/047/034/043 972112 CQV 035/046/027/043/025/036 422012 SPT 035/044/028/038/026/036 532012 WWP 035/044/025/031/025/032 943112 EAT 033/042/030/042/030/040 322002 MWH 035/046/027/043/028/040 321002 OMK 030/039/023/039/023/037 222002 .OTX...FLOOD WARNING FOR THE PALOUSE RIVER AS WELL AS SMALL STREAM FLOOD WARNING FOR THE PALOUSE REGION THROUGH SATURDAY MORNING (WHITMAN AND LATAH COUNTIES)...
IDZ001>004-026-027-WAZ031>038-041>044-011430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1025 AM PST FRI JAN 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY HEAVY RAINS AND WARM TEMPERATURES WILL CONTINUE TO LEAD TO LOCALIZED FLOODING ON SOME OF THE SMALL RIVERS AND STREAMS CROSSING THE IDAHO AND WASHINGTON PALOUSE. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENT (SEAFLWOTX FGUS46 KOTX). .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342412.